Alert archive / Arkansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 250, NWS Jackson, MS

May 25, 2016Chicot County, Arkansas; Washington County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 25, 2016, 5:57 PM CDT for Chicot County, Arkansas; Washington County, Mississippi. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2016, 5:57 PM CDT (22:57 UTC)
Expired
May 25, 2016, 6:31 PM CDT
In force
34 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chicot County, AR, Washington County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 152 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:00 PM CDTHAIL 15 S Lake Village, ARPEA TO QUARTER SIZE HAIL FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS54 KJAN 252257
SVRJAN
ARC017-MSC151-252345-
/O.NEW.KJAN.SV.W.0250.160525T2257Z-160525T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT WED MAY 25 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHICOT COUNTY IN SOUTHEASTERN ARKANSAS...
  NORTHERN WASHINGTON COUNTY IN NORTHWESTERN MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHICOT
  JUNCTION...OR 7 MILES NORTH OF EUDORA...MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GREENVILLE...LELAND...LAKE VILLAGE...EUDORA...AVON...METCALFE...
  WAYSIDE...CHICOT JUNCTION...TRIBBETT AND ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE FERGUSON...GET AWAY FROM THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3353 9088 3336 9076 3328 9076 3310 9128
      3324 9136 3353 9092
TIME...MOT...LOC 2257Z 238DEG 35KT 3322 9122 

HAIL...1.00IN
WIND...60MPH
 
$$

DL
3 follow-up statements
925 
WWUS54 KJAN 252312
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
612 PM CDT WED MAY 25 2016

ARC017-MSC151-252345-
/O.CON.KJAN.SV.W.0250.000000T0000Z-160525T2345Z/
CHICOT AR-WASHINGTON MS-
612 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL CHICOT AND NORTHERN WASHINGTON COUNTIES...

AT 612 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAYSIDE...OR
NEAR AVON...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...LELAND...LAKE VILLAGE...AVON...METCALFE...WAYSIDE...
TRIBBETT AND ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR LAKE LEE OR LAKE FERGUSON...GET AWAY FROM THE WATER
AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3353 9088 3336 9076 3328 9076 3314 9117
      3328 9131 3353 9092
TIME...MOT...LOC 2312Z 238DEG 29KT 3327 9112 

HAIL...1.00IN
WIND...60MPH
 
$$

DL
523 
WWUS54 KJAN 252327
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
627 PM CDT WED MAY 25 2016

ARC017-MSC151-252345-
/O.CON.KJAN.SV.W.0250.000000T0000Z-160525T2345Z/
CHICOT AR-WASHINGTON MS-
627 PM CDT WED MAY 25 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL CHICOT AND NORTHERN WASHINGTON COUNTIES...

AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WAYSIDE...OR
NEAR GREENVILLE...MOVING NORTHEAST AT 30 MPH. AN ADDITIONAL STRONG
THUNDERSTORM WAS LOCATED JUST WEST OF EUDORA

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 555 PM...A 40 MPH WIND GUST WAS
         REPORTED NEAR CHICOT JUNCTION. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...LELAND...LAKE VILLAGE...AVON...METCALFE...WAYSIDE...
TRIBBETT AND ARCOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3353 9088 3336 9076 3328 9076 3314 9117
      3328 9131 3353 9092
TIME...MOT...LOC 2326Z 235DEG 27KT 3332 9104 

HAIL...0.88IN
WIND...60MPH
 
$$

DL
167 
WWUS54 KJAN 252331
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
631 PM CDT WED MAY 25 2016

ARC017-MSC151-252341-
/O.CAN.KJAN.SV.W.0250.000000T0000Z-160525T2345Z/
CHICOT AR-WASHINGTON MS-
631 PM CDT WED MAY 25 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHICOT AND
NORTHERN WASHINGTON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
JACKSON.

LAT...LON 3353 9088 3336 9076 3328 9076 3314 9117
      3328 9131 3353 9092
TIME...MOT...LOC 2330Z 238DEG 35KT 3335 9099 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 4:15 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 25, 4:15 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
415 PM CDT WED MAY 25 2016

.DISCUSSION...An upper level short wave barely skirting our region
in southwest to west flow aloft is helping instigate a somewhat
potent looking thunderstorm cluster headed into the Mid South
currently. Consolidated thunderstorm outflow expanding southeast
from this activity is helping to kick up isolated to scattered
storms in the juicy and unstable air mass across the Arklamiss
Delta, further into the teeth of the generally suppressive upper
level ridge extending north from the Gulf of Mexico. Latest HRRR and
short range models depict this rather disorganized convection moving
more toward the heart of the region this evening before diminishing
late this evening owing to lack of instability. A few strong storms
can be anticipated with gusty winds the main threat, but convection
is generally expected to remain too unorganized for severe activity
across our region.

Late tonight, trough energy in the atmospheric upper levels will
start reorganizing out to our west and focused Gulf moisture
transport and subtle lift aloft could spawn a few showers or a stray
storm before dawn along the western and northern periphery of the
region. Otherwise, anticipate low clouds building in from the south
again late tonight with maybe a bit of fog...mainly in Southeast
Mississippi.

The trend of a perturbed upper level pattern juxtaposed with
abundant moisture and instability lying just west and northwest of
the region will continue through Friday. During this time
significant rains and some thunderstorm threats will focus just
outside of the region, but outflow emanating east from storm
clusters will help move pockets of convection into at least western
and northwestern zones at times. At this juncture it appears that in
our forecast area the prospect of more than a stray severe storm is
low and with the recent spate of dry weather, it would take a whole
lot of water to cause flooding issues. Considering the above, for
now we have opted to keep the HWO clear but could certainly imagine
over the next 48 hours or so short term trends could make a limited
severe risk worthwhile (if ingredients come together just so). Of
course we will be monitoring short term trends closely and will
adjust the forecast as needed.

Over this mentioned short term period chances of rain (as alluded to
above) will be focused mainly away from central and southeastern
Mississippi, although an isolated storm cannot be ruled out in those
areas...primarily in the afternoon. The main story for the drier
spots will be the building warmth and humidity with the prospect of
hitting 90 degrees for the first time this season (for those locales
that haven't) increasing gradually.

By Saturday the perturbed pattern on our periphery will relax a bit,
although at least afternoon showers and storm chances will continue
along the northern and western borders into the weekend. It is over
the weekend that ridging aloft will build back north from the Gulf
of Mexico more strongly, kicking up heat a further notch. Those
places which do not hit 90 degrees before this weekend may find it
hard to avoid before next work week begins. Hello Summer!

The prospect of rain may remain pretty limited for most heading
through early next week, with thermal capping keeping instability-
fueled afternoon and evening showers and storms mainly isolated. We
may have to wait until the latter portion of next week to bring
decent rain chances back for many in the region, although the time
of the season for fronts bringing widespread predictable rain
chances for all in the Lower Mississippi is certainly passing us by.
/BB/

&&

.AVIATION...At 20z vfr conditions was noted across the region.
Expect VFR flight categories to prevail at TAF sites over the area
for the rest of this afternoon and evening. There may be some vcts
at kglh and kgwo for this afternoon. Winds today will be southerly
between 5-10 knots. These will subside a bit this evening, remaining
southerly from 3-8 knots overnight. Some patchy low stratus is
possible first thing Thursday morning, perhaps briefly reducing
flight categories to MVFR status. Low stratus will dissipate by mid-
morning./17/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  88  70  87 /  19  17  18  17
Meridian      65  88  66  86 /   7  11  10  10
Vicksburg     72  87  72  86 /  23  28  32  29
Hattiesburg   68  89  69  88 /   8  11  10   9
Natchez       72  86  72  84 /  22  31  23  28
Greenville    72  86  71  84 /  24  33  56  38
Greenwood     72  87  70  87 /  25  24  41  27

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

/BB/17/
Hazardous weather outlook, May 25, 2:10 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT WED MAY 25 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
261915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
210 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 25, 5:37 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT WED MAY 25 2016

ARZ075-252330-
CHICOT AR-
537 PM CDT WED MAY 25 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHICOT COUNTY THROUGH
630 PM CDT...

AT 537 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
WEST OF EUDORA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE VILLAGE...EUDORA AND CHICOT JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3339 9120 3335 9114 3330 9114 3324 9110
      3328 9108 3326 9105 3323 9107 3322 9109
      3317 9108 3314 9116 3314 9119 3312 9120
      3304 9139 3313 9146
TIME...MOT...LOC 2237Z 230DEG 18KT 3313 9136

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:37 PM CDTSpecial Weather StatementJANChicot53 min
May 25, 6:46 PM CDTSevere Thunderstorm WarningJANIssaquena, Warren44 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2016Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.